Skip to main content
×
Home

Nonrecursive tilings of the plane. II

  • Dale Myers (a1)
Abstract

We show that there is a finite set of tiles which can tile the plane but not in any recursive way. This answers a natural sequel to Hao Wang's problem of the existence of a finite set of tiles which can tile the plane but not in any periodic way. In the proof, an elaboration of Robinson's method of transforming origin-constrained problems into unconstrained problems is applied to Hanf's origin-constrained tiling of Part I. We will assume familiarity with §§2, 3, and 7 of [3].

Following Robinson, we will mark the edges of our tiles with symbols and configurations of arrow heads and tails as well as with colors. The matching condition for abutting tiles will be that the symbols on adjacent edges must be identical, every arrow head must match with a tail, every tail with a head, and the colors must be the same. This is, of course, mathematically equivalent to the original condition which involved only colors. A tiling of the plane by a set of tiles is a covering of the plane with translated copies of the tiles such that adjacent edges of abutting tiles satisfy the above matching condition. A set of tiles is consistent if the plane can be tiled by the set. A set of tiles with a designated origin tile is origin-consistent if there is a tiling of the plane with the origin tile at the center.

A square block of tiles is a tiling if every pair of abutting tiles satisfies the above matching condition. If an origin tile has been designated, a block of tiles is an origin-constrained tiling if it is a tiling with the origin tile at the center. Two blocks have the “same” center row if the blocks are of the same size and have identical center rows or if the smaller block's center row is a centered segment of the larger block's center row.

Copyright
References
Hide All
[1] Berger Robert, The undecidability of the domino problem, Memoirs of the American Mathematical Society, no. 66 (1966), 72 pp.
[2] Hanf William, Nonrecursive tilings of the plane. I, this Journal, vol. 39 (1974), pp. 283285.
[3] Robinson Raphael M., Undecidability and nonperiodicity of tilings of the plane, Inventiones Mathematica, vol. 12 (1971), pp. 177209.
[4] Wang Hao, Proving theorems by pattern recognition. II, Bell System Technical Journal, vol. 40 (1961), pp. 142.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 1 *
Loading metrics...

Abstract views

Total abstract views: 63 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 13th December 2017. This data will be updated every 24 hours.